Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study

Abstract

Objective

To examine the clinical safety of hyperinsulinaemia/euglycaemia therapy (HIET) in calcium channel blocker (CCB) poisoning.

Design

A prospective observational study examining biochemical and clinical outcomes of a HIET protocol administered under local poisons centre guidance.

Setting

Critical care settings.

Patients

Seven patients with significant CCB toxicity [systolic blood pressure (BP) < 90 mmHg] treated with HIET.

Interventions

HIET was commenced after correction of any pre-existing hypoglycaemia ([blood glucose] < 65 mg/dl) or hypokalaemia ([K+] < 3.5 mmol/l). A quantity of 50 ml of 50% intravenous dextrose was followed by a loading dose (1 unit/kg) of intravenous short-acting insulin and an insulin maintenance infusion (0.5–2.0 units/kg/h). Euglycaemia was maintained using 5–10% dextrose infusions. Potassium was maintained within low normal range (3.8–4.0 mmol/l).

Measurements and results

Six patients survived. All patients received fluids, calcium, and conventional inotropes. Three patients (who all ingested diltiazem) received an insulin-loading dose; all experienced a significant sustained rise in systolic BP (> 10 mmHg) during the first hour of HIET. Systolic BP did not increase significantly in four patients who did not receive insulin loading. Single episodes of non-clinically significant biochemical hypoglycaemia and hypokalaemia were recorded in one and two patients respectively. Hypoglycaemia was not recorded in any patient administered HIET during the 24 h following CCB ingestion.

Conclusions

HIET used to treat CCB-induced cardiovascular toxicity is a safe intervention when administered in a critical care setting. Maximal HIET efficacy may be obtained when HIET is administered in conjunction with conventional therapy relatively early in the course of severe CCB poisoning when insulin resistance is high.

This is a preview of subscription content, log in to check access.

Fig. 1

References

  1. 1.

    Newton CR, Delgado JH, Gomez HF (2002) Calcium and beta receptor antagonist overdose: a review and update of pharmacological principles and management. Semin Resp Crit Care Med 23:19–25

    Article  Google Scholar 

  2. 2.

    DeWitt CR, Waksman JC (2004) Pharmacology, pathophysiology and management of calcium channel blocker and beta-blocker toxicity. Toxicol Rev 23:233–238

    Article  Google Scholar 

  3. 3.

    Salhanick SD, Shannon MW (2003) Management of calcium channel antagonist overdose. Drug Safety 26:65–79

    PubMed  Article  CAS  Google Scholar 

  4. 4.

    Lheureux PER, Zahir S, Gris M, Derrey A, Penaloza A (2006) Bench to bedside review: Hyperinsulinaemia/euglycaemia therapy in the management of overdose of calcium-channel blockers. Critical Care 10:212–217

    PubMed  Article  Google Scholar 

  5. 5.

    Kline JA, Tomaszewski CA, Schroeder JD, Raymond RM (1993) Insulin is a superior antidote for cardiovascular toxicity induced by verapamil in the anesthetized canine. J Pharmacol Exp Ther 267:744–750

    PubMed  CAS  Google Scholar 

  6. 6.

    Kline JA, Leonova E, Raymond RM (1995) Beneficial myocardial metabolic effects of insulin during verapamil toxicity in the anesthetized canine. Crit Care Med 23:1251–1263

    PubMed  Article  CAS  Google Scholar 

  7. 7.

    Kline JA, Raymond RM, Leonova ED, Williams TC, Watts JA (1997) Insulin improves heart function and metabolism during non-ischemic cardiogenic shock in awake canines. Cardiovasc Res 34:289–298

    PubMed  Article  CAS  Google Scholar 

  8. 8.

    Yan TH, Kerns WP 2nd, Tomaszewski CA, Ford MD, Kline JA (1999) Insulin-glucose as an adjunctive therapy for severe calcium channel antagonist poisoning. J Toxicol Clin Toxicol 37:463–474

    Article  Google Scholar 

  9. 9.

    Boyer EW, Shannon M (2001) Treatment of calcium channel blocker intoxication with insulin infusion. N Eng J Med 344:1721–1722

    Article  CAS  Google Scholar 

  10. 10.

    Rasmussen L, Husted SE, Johnsen SP (2003) Severe intoxication after an intentional overdose of amlodipine. Acta Anaesthesiol Scand 47:1038–1040

    PubMed  Article  CAS  Google Scholar 

  11. 11.

    Marques M, Gomez E, de Oliveira J (2003) Treatment of calcium channel blocker intoxication with insulin infusion: case report and literature review. Resuscitation 57:211–213

    PubMed  Article  Google Scholar 

  12. 12.

    Ortiz-Munoz L, Rodriguez-Ospina LF, Figueroa-Gonzalez M (2005) Hyperinsulinemic–euglycaemic therapy for intoxication with calcium channel blockers. Bol Assoc Med P R 97:182–189

    Google Scholar 

  13. 13.

    Place R, Carlson A, Leikin J, Hanashiro P (2000) Hyperinsulin therapy in the treatment of verapamil overdose. J Toxicol Clin Toxicol 23:215–222

    Google Scholar 

  14. 14.

    Megarbane B, Karyo S, Baud FJ (2004) The role of insulin and glucose (hyperinsulinaemia/euglycaemia) therapy in acute calcium channel antagonist and β-blocker poisoning. Toxicol Rev 23:215–222

    PubMed  Article  CAS  Google Scholar 

  15. 15.

    Shephard G, Klein-Schwartz W (2005) High dose insulin therapy for calcium-channel blocker overdose. Ann Pharmacother 39:923–930

    Article  Google Scholar 

  16. 16.

    Min L, Deshpande K (2004) Diltiazem overdose haemodynamic response to hyperinsulinaemia–euglycaemia therapy: a case report. Crit Care Resus 6:28–30

    CAS  Google Scholar 

  17. 17.

    Herbert J, O'Malley C, Tracey J, Dwyer R, Power M (2001) Verapamil overdosage unresponsive to insulin/dextrose therapy [abstract]. J Toxicol Clin Toxicol 39:293–294

    Google Scholar 

  18. 18.

    Cumpston K, Mycyk M, Pallash E, Manzanares M, Knight J, Aks S, Hryhorczuk D (2002) Failure of hyperinsulinemia/euglycaemia therapy in severe diltiazem overdose [abstract]. J Toxicol Clin Toxicol 40:618

    Google Scholar 

  19. 19.

    Pizon AF, LoVecchio F, Matesick LF (2005) Calcium channel blocker overdose: one center's experience. Clin Toxicol 43:679–680

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Shaun L. Greene.

Additional information

Competing interests: The authors declare that they have no competing interests.

Authors' Contributions: All authors participated in the design of the study and provided poisons centre guidance in the management of one or more of the study patients. S.G., I.G. and D.W. collected study data. S.G. drafted the first draft of the manuscript and all authors contributed to the final draft of the manuscript. All authors read and approved the final manuscript.

Funding: The authors have no funding sources to acknowledge.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Greene, S.L., Gawarammana, I., Wood, D.M. et al. Relative safety of hyperinsulinaemia/euglycaemia therapy in the management of calcium channel blocker overdose: a prospective observational study. Intensive Care Med 33, 2019–2024 (2007). https://doi.org/10.1007/s00134-007-0768-y

Download citation

Keywords

  • Poisons
  • Calcium channel blockers
  • Adverse effect
  • Hypoglycaemia
  • Hypokalaemia
  • Insulin